Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 132, NWS Pueblo, CO

August 19, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 19, 1997, 3:04 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1997, 3:04 PM MDT (21:04 UTC)
Expired
Aug 19, 1997, 4:05 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:05 PM MDTHail 0.75Ellicott, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
2473 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 192105 RRA
SVRPUB
COC041-192205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT TUE AUG 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 405 PM MDT
 
* SOME LOCATIONS AFFECTED
  FALCON AFB BY 310 PM
  ELLICOTT BY 310 PM
  TRUCKTON BY 330 PM

* AT 300 PM RADAR SHOWED A SEVERE STORM 5 MILES NORTHWEST OF
  ELLICOTT MOVING SOUTHEAST AT 15 MPH.>

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:21 PM MDT, 43 minutes earlier.

Area forecast discussion, Aug 19, 2:21 PM MDT, 43 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT THU AUG 19 1997

CHALLENGE TONIGHT...THUNDERSTORM COVERAGE AND TEMPERATURES.  MORE
ACTIVITY OVER THE MOUNTAINS THIS AFTERNOON THAN I HAD PREVIOUSLY
ANTICIPATED.  SUSPECT FAVORED NORTHWESTLY FLOW THE MAIN CULPRIT.
SEEMS LIKE NORTHWESTERLY FLOW CAN GENERATE THUNDERSTORMS OVER THE
MOUNTAINS EVEN IF ALL OTHER INDICATORS POINT TO NO.  ANYWAY...MODELS
HAVE JETSTREAM RUNNING WEST TO EAST ACROSS NORTHERN COLORADO...WITH
ASSOCIATED LEFT FRONT DYNAMICS ONLY EFFECTING EXTREME NORTHEAST
COLORADO AND AREAS NORTH.  SO...EXPECT MAIN MECHANISM FOR THUNDERSTORM
DEVELOPMENT THROUGH THIS EVENING WILL BE INTERACTION OF NORTHWESTERLY
FLOW WITH TERRAIN.  AS POINTED OUT BY OBSERVANT COWORKER...RADAR
INDICATES THAT BOUNDARY INTERACTIONS ARE ALSO TRIGGERING A FEW STORMS
THIS AFTERNOON...SO THIS AN ADDITIONAL SOURCE FOR CONVECTION.
ACTIVITY SHOULD BE CONFINED MAINLY TO THE MOUNTAINS AND ADJACENT PLAINS
THIS EVENING WITH ISOLATED ACTIVITY ELSEWHERE DUE TO BOUNDARY
INTERACTIONS.

AS FOR TEMPERATURES...WILL GO LOWER THAN MOS FORECASTS TONIGHT.  SURFACE
DEWPOINTS HAVE REALLY DROPPED BACKED IN MANY AR|EAS.  WITH GENERALLY
CLEAR SKIES AND LIGHT WINDS EXPECTED FOR LATER THIS EVENING...DRY
SURFACE AIR SHOULD ALLOW FOR OPTIMAL RADIATIVE COOLING.

LW

In the hours before

Special weather statement, Aug 19, 11:15 AM MDT, 3 hours 49 minutes before
COZ060>081-200600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1115 AM MDT TUE AUG 19 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

WESTERLY FLOW HAS SPREAD DRIER AIR OVER THE REGION TODAY.  HOWEVER...
THERE IS STILL ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS ALONG AND
NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING.  THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT EXPECTED.

LW
Special weather statement, Aug 19, 11:16 AM MDT, 3 hours 48 minutes before
COZ060>081-200600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1115 AM MDT TUE AUG 19 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

WESTERLY FLOW HAS SPREAD DRIER AIR OVER THE REGION TODAY.  HOWEVER...
THERE IS STILL ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS ALONG AND
NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING.  THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT EXPECTED.

LW
Special weather statement, Aug 19, 2:35 PM MDT, 29 minutes before
COZ071>073-192140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT TUE AUG 19 1997

...SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN TELLER
AND NORTHERN EL PASO COUNTIES...

EXPECT SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO MOVE SOUTHEAST
OF HIGHWAY 24 THROUGH 250 PM...AND ACROSS THE OPEN COUNTRY OF
SOUTHEAST EL PASO COUNTY EAST OF HIGHWAY 94 THROUGH 310 PM.
BRIEF HEAVY RAIN...SMALL HAIL....GUSTY WINDS...AND LIGHTNING
WILL BE THE MAIN THREATS FROM THESE STORMS.

AT 225 PM MDT RADAR DETECTED AN AREA OF SCATTERED SHOWERS AND
THUNDERSTORMS LOCATED FROM 3 MILES NORTHWEST OF MANITOU SPRINGS
EXTENDING NORTHEAST THROUGH THE BLACK FOREST AREA TO 7 MILES NORTH
NORTHWEST OF PEYTON.  ANTOEHR THUNDERSTORM WAS LOCATED 5 MILES EAST
OF FALCON.  OTHER WEAKER THUNDERSTORMS WERE DEVELOPING OVER WESTERN
PORTIONS OF FREMONT COUNTY.

MOVEMENT OF THESE STORMS WAS SOUTHEAST AROUND 15 MPH.

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.